Am Fam Physician. 2011;83(12):1456-1458
See related article on adverse effects of antiretroviral therapy for HIV.
What side effects might I have from my HIV medicine?
The HIV virus can cause heart, kidney, bone, liver, bone marrow, and metabolic problems. These problems can also be side effects of medicines for HIV (called antiretroviral therapy, or ART). Side effects can also occur because of interactions between ART and other medicines that you take. It is important to talk with your doctor about these issues, because the benefits and risks of ART need to be balanced.
Below is a list of some common side effects of ART. If you are taking one of these medicines and are worried about side effects, talk with your doctor before you stop taking your medicine. Stopping can cause dangerous resistance.
|Bleeding problems||Protease inhibitors (PIs) in people with hemophilia; tipranavir (brand name: Aptivus) may cause bleeding in the head|
|Bone problems||Tenofovir (brand name: Viread), didanosine (brand name: Videx)|
|Bone marrow problems||Zidovudine (brand name: Retrovir)|
|Cholesterol problems||Stavudine (brand name: Zerit), efavirenz (brand name: Sustiva), all PIs except for unboosted atazanavir (brand name: Reyataz)|
|Diabetes mellitus||Zidovudine, stavudine; many PIs|
|Increased risk of heart disease||Abacavir (brand name: Ziagen), didanosine, indinavir (brand name: Crixivan), lopinavir/ritonavir (brand name: Kaletra)|
|Kidney stones||Indinavir, atazanavir, fosamprenavir (brand name: Lexiva)|
|Other kidney problems||Indinavir, atazanavir, lopinavir/ritonavir, tenofovir|
|Lactic acidosis and pancreatitis||Stavudine, didanosine, zidovudine|
|Liver problems||Non-nucleoside reverse transcriptase inhibitors (NNRTIs), PIs, maraviroc (brand name: Selzentry), zidovudine, didanosine, stavudine|
|Mood and sleeping problems||Efavirenz|
|Nerve problems||Didanosine, stavudine|
|Upset stomach||Zidovudine, didanosine, PIs|
|Weight gain in waist and back of neck||Stavudine, zidovudine|
|Weight loss in arms, legs, and face||Stavudine, zidovudine, tenofovir, abacavir, emtricitabine (brand name: Emtriva), lamivudine (brand name: Epivir)|
What can I do to prevent bone loss?
People with HIV can have low levels of vitamin D, which is important for bone health. Bone loss is common in people with HIV, and ART can also cause this problem. A special kind of x-ray, called a DEXA scan, can check for bone loss. People at risk include postmenopausal women; those with small bone frame, a previous fracture, or rheumatoid arthritis; those with a parent who had a hip fracture; and people who use tobacco or steroids, or drink three or more alcoholic drinks per day. If you have one of these risk factors and are older than 50 years, your doctor may want you to have a DEXA scan. Vitamin D deficiency and bone loss can be treated with exercise, medicine, and calcium and vitamin D pills.
What can I do to prevent metabolic and heart problems?
HIV and ART both cause weight loss or gain, glucose intolerance, diabetes, and high cholesterol. Medicines called nucleoside or nucleotide reverse transcriptase inhibitors (NRTIs) are most commonly associated with weight problems. You may lose weight in your face, arms, or legs, or gain weight around your waist or at the back of your neck. Treatment is primarily cosmetic (e.g., liposuction, injections). A diet low in polyunsaturated fats and high in fiber may help.
People who take ART have a higher risk of heart disease. Smoking, high cholesterol, high blood pressure, diabetes, and a family history of heart attacks also increase your risk. You can lower your risk by exercising regularly and eating a healthy diet. If you smoke, your doctor can help you quit. He or she can also give you medicine to treat diabetes and high cholesterol.
What can I do to prevent kidney problems?
HIV-associated nephropathy is the most common kidney problem in people with HIV. You will need to have your urine checked for protein at least once per year. Your doctor will also do a blood test to check your creatinine level. High creatinine levels suggest that your kidneys are not working well.
What can I do to prevent liver problems?
ART can be hard on the liver. Your doctor will do tests to make sure your liver is not having problems. Your doctor may also test you for hepatitis B and C, which can cause liver problems. Alcohol can make liver problems worse. If you drink alcoholic drinks on a regular basis, talk with your doctor.
How will my doctor check for side effects?
Your doctor will do regular blood tests. You should have a cholesterol test every year, and give a urine sample to be checked for protein. If you change medicines, your doctor will recheck your blood sugar and cholesterol levels.
What should I do if I notice side effects?
It is important to take your medicine every day. If you are having a hard time doing this, let your doctor know. If you are worried about a side effect, keep taking your medicine until you discuss your concern with your doctor. Eat a healthy diet, exercise, and take a multivitamin every day.
If you have diabetes or cholesterol problems, talk to your doctor about whether you should make any changes in your diet. Your doctor will also give you medicine for these conditions. Tell your doctor at each visit all of the medicines you are taking, including herbal medicines.
Where can I get more information?
AIDS Education and Training Centers National Resource Center
Web site: http://www.aids-etc.org/pdf/p02-et/et-03-00/nw_pillchart.pdf
New York State Health Department